Thursday, April 06, 2006

pseudoephedrine vs thyca patient

I have to give this round to the pseudoephedrine (generic Sudafed).

About a week and a half ago I came down sick with a nasty sinus infection. I did a 5-day course of Zithromax and felt better, but the post nasal drip never went away. I've been using Mucinex to keep things from gunking up too badly, but the drip-drip-drip was constant and irritating.

Today I broke down and bought some CVS brand Sudafed. I do not have a good history with this drug. In the past when I've taken it, I've always felt simultaneously strung out and exhausted -- "wired and tired." Oh, it's so much fun! But it does dry up anything and everything, and after about 3 weeks of The Drip, I needed for it to stop.

Now, I tried to find a non-Sudafed decongestent, namely Coricidin. I've always liked it, it works for me, and it doesn't whack me out. But the only Coricidin I could find was for "flu" and was bundled with acetominophin. I don't want to take Tylenol, I don't have a fever or any thing that needs Tylenoling. I was annoyed that I couldn't buy just straight-up Coricidin the way I used to -- this may tell you something about how long it has been since I have had a serious cold or sinus infection. I don't usually get this kind of crap!

Thinking my second and third thoughts on the Sudafed: I'm not supposed to take that, because I have thyroid disease. Specifically, the danger is for those who have hypERthyroidism, because the pseudophedrine can act as a stimulant, like getting a shot of epinephrine. I learned a new vocabulary word to describe this: sympathomimetic. Cool, huh? It means "producing effects similar to those seen with stimulation of the sympathetic nervous system."

As I understand it, the sympathomimetic effect means your blood pressure can spike, or other similar bad things can happen to you.

Here I am, walking around every day clinically hyperthyroid in a (probably vain) attempt to keep my cancer suppressed, with a history of sensitivity to this drug. Is it worth the risk? I have a plan: a half-dose should do it, without over-doing it. I hope.

I took that half-dose at about 11AM this morning, more than 12 hours ago. I'm still fried. But at least my sinuses dried up. No palpitations, nothing weird, except that old "wired and tired" feeling. I've had insomnia from this drug before. Let's hope it has worn off enough for me to get some sleep.

I don't even want to think about how fried I would be if I took the recommended adult dose.

1 comment:

Sheik Yerbootie said...

I can't take Sudafed becuse I get wired with the stuff and when I stop taking it, my sinus problems just come back with a vengence. Liz has had a recurring sincus infection this winter and finally got a script for the same anti-biotic you had - she loves the stuff.

FYI: I don't know about you, but my RA has been in a state of constant flare since the middle of March. I don't know what's causing it, but the Remicade all by it'self isn't doing anything for it. I hate to think I've got to go back on methyltrexate and prednizone.

Yuck.